If You Get Migraines, Talk to Your Doctor Before Getting Vaccinated

Before you sit down for your shot, straighten out a few things with your doctor.

Even though it's completely safe and effective, getting the COVID vaccine can be a nerve-racking experience, and for those who have underlying conditions to consider, it can be even more stressful. If you suffer from migraines in particular, you may be wondering how the vaccine might make you feel and how you should be treating your symptoms, considering warnings from the Centers for Disease Control and Prevention (CDC), Anthony Fauci, MD, and other health professionals about avoiding certain medications around the time of your vaccination. That's why experts suggest talking to your doctor before getting your COVID vaccine. Read on to find out the questions you should ask before your shot, and to see what else to avoid before getting vaccinated, check out Don't Do This the Night Before Your Vaccine Appointment, Experts Say.

Talk with your doctor to make sure your migraine treatments won't interact with your vaccine.

A senior man wearing a face mask speaks with a female healthcare worker, who is also wearing a face mask
iStock

In a Q&A on its website, the American Migraine Foundation suggests people with migraines talk with their doctor before getting the COVID vaccine about their treatments. During the clinical trials, participants were not able to receive any other vaccines within two weeks before or after the COVID vaccine. While there is no evidence of this yet, the American Migraine Foundation says some experts suggest there is a theoretical risk "the immune response to the vaccine could lessen" as a result of other treatments or, on the other hand, the vaccine could make other treatments less effective. For example, the foundation says "some headache specialists and movement disorder specialists who administer Botox for various neurological diseases have speculated that the vaccine could potentially make Botox less effective. There is no direct evidence for this at this time."

Due to the uncertainty of how certain treatments may interact with the vaccine, the foundation suggests patients discuss timing with their healthcare provider. "It would be prudent to space them out by a week or two if possible, simply because they are all protein-based biologicals and a high protein load all on the same day might produce side effects," says Peter McAllister, MD, the medical director of the New England Institute for Neurology and Headache. To see what you should stay away from before and after your shot, check out Don't Do This Two Hours Before or After Your Vaccine, Doctors Warn.

And prepare for a headache as a vaccine side effect.

Shutterstock

With a headache as a known side effect, it's a good idea for people who experience migraines to have a discussion with their headache specialist about the after effects, says McAllister. Migraine sufferers are "more prone to any type of headache (ice cream headache, sex headache, etc.), so theoretically, they may be more prone to a post-vaccination headache," he says.

Hydration, migraine-specific medications, and rest could all be helpful in combating the side effect, but experts suggest making a formal plan with a doctor who's familiar with your specific migraine history. And for more up-to-date COVID news delivered straight to your inbox, sign up for our daily newsletter.

Doctors warn that you're particularly likely to experience a headache after your second shot.

Woman getting COVID vaccine
Shutterstock

While COVID vaccine side effects in general are more common after a patient's second dose, headaches in particular become more likely.

Neurologist Deena Kuruvilla, MD, who specializes in headache disorders, revealed to the Association of Migraine Disorders that around 41 percent of people report a headache after the first dose of the Pfizer vaccine, and about 51 percent report one after the second dose. Meanwhile, 35 percent of people report a headache after the first shot of Moderna's vaccine, but this number jumps to over 60 percent after the second shot. To see what you should steer clear of after your doses, check out Don't Do This Until a Month After Your COVID Vaccine, Experts Warn.

Doctors say you can take migraine-specific medication, but not other pain relievers.

Cropped shot of a senior man sitting alone in his kitchen and taking pills
iStock

The American Migraine Foundation explains, "We don't recommend that you take over-the-counter medications such as acetaminophen or aspirin, alone or in combination with caffeine, or ibuprofen, before or within 24 hours after receiving the vaccine, since these medications may decrease the immune response to the vaccine." That's in line with the CDC's recommendation, which also includes nixing antihistamines as well.

However, migraine-specific medications, such as triptans, ditans, or gepants, "have absolutely no problem with the vaccine," Kuruvilla says. She suggests making them part of your multi-step plan in case you experience a headache after the vaccine. And to see how long the vaccine will work, check out Dr. Fauci Says Your COVID Vaccine Protects You For This Long.

Best Life is constantly monitoring the latest news as it relates to COVID-19 in order to keep you healthy, safe, and informed. Here are the answers to your most burning questions, the ways you can stay safe and healthy, the facts you need to know, the risks you should avoid, the myths you need to ignore,and the symptoms to be aware of. Click here for all of our COVID-19 coverage, and sign up for our newsletter to stay up to date.
Allie Hogan
Allie Hogan is a Brooklyn based writer currently working on her first novel. Read more
Filed Under